California, 2021

Wildfire in California, September 12 to 20, 2021

September 12 to 20, 2021 · NWS EKA · 1 event in 1 county or zone

The Hopkins Fire was started due to arson in the community of Calpella, which is located north of Ukiah, CA. The fire started in mid September and was contained about a week later.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

The Hopkins Fire was started due to arson in the community of Calpella, which is located north of Ukiah, CA. The fire started in mid September and was contained about a week later.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Sep 12, 1:58 PM PST, 17 minutes earlier.

Area forecast discussion, Sep 12, 1:58 PM PST, 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
258 PM PDT Sun Sep 12 2021

.SYNOPSIS...The interior will continue to heat up, and some
localized triple digit readings will be possible by Tuesday.
Sunshine will be muted in some areas by areas of smoke and haze,
while coastal areas remain generally cool with areas of morning
stratus. Rain will be possible for portions of our region next
weekend.

&&

.DISCUSSION...Weak high pressure aloft has continued to modestly
warm area temperatures with the hottest clear valleys approaching
the mid 90's this afternoon. Warmer temperatures aloft have also
helped strengthen the marine inversion, keeping stratus stubbornly
along the coast. Weak terrain driven winds has mostly trapped smoke
in valleys near fires. Warm air aloft will start weakening tonight,
likely leading to a more subdued return of stratus and fog.

A weak shortwave is expected to move over the area tomorrow,
delaying further warming. Mixing associated with the trough will
likely help weaken coastal stratus and increase winds near the
surface, especially in the higher elevation of Del Norte county. The
shortwave will also shift offshore gales closer to shore, bringing
some gusty beach conditions south of Point St. George and Cape
Mendocino. Increased mixing can also help lift smoke, though
easterly flow behind the wave will bring smoke back south and west
towards the coast, putting a damper on sunnier conditions.

Behind the the wave on Tuesday, ridging will resume aloft with a
vengeance. Temperatures will quickly warm Tuesday with hot valleys,
especially in Mendocino and Lake counties, likely touching 100.
Though above average, conditions generally fall below advisory
criteria. Weak offshore flow continuing on Tuesday may help keep
coastal stratus away while continuing to push smoke towards shore.

Warmer air helping the inversion take hold aloft by Wednesday
morning should help weaken smoke transport and bring some return to
coastal stratus. The flattening of the ridge aloft Wednesday and
Thursday should keep weather later in the week dry and seasonable
with mostly calm winds. Friday into the weekend, model clusters now
largely agree on a deep trough entering the area. This will keep
temperatures cooler and conditions more moist. Troughing brings a
chance of showers over the weekend, mostly on Saturday. ECMWF EFI
concentrates rain along the northern coast, there is a slight chance
of rain across most of the area. Current confidence in coverage and
amount of rain is very low, so future refinement is expected. /JHW

&&

.AVIATION...Stubborn LIFR stratus clings to most of the Redwood
coast early this afternoon. Current satellite imagery is painting
the northern extent of this stratus over KCEC, and stratus may
continue to clear north to south as the afternoon onshore
northwesterly winds pick up. Low clouds may return to the Humboldt
Bay region this evening, possibly being quickly advected back north
toward Del Norte late this evening. Should this occur, the
southerlies at the surface would drive a brief period of LLWS at
KCEC early Monday morning, as flow aloft will likely be NNE around
about 1000ft AGL. Gusty northerlies then develop along the coast
Monday, which should help in clearing out the stratus earlier in the
day than has been seen the last few. Otherwise, VFR flight
conditions and diurnal winds continue across the interior.

&&

.MARINE...A northwest swell continues to mix with local short period
northerly seas, driving low end SC.Y conditions for most of the area
waters. Winds are expected to incrementally increase each of the
next couple afternoons, reaching gale force across the outer waters
and near headlands by early Monday morning. Gales are expected to
persist through Monday into early Tuesday, then northerlies should
weaken a hair Tuesday...although another pulse of gale force
northerlies is possible Wed afternoon. Winds then may significantly
weaken late this week into this weekend, as ensemble guidance is
indicating a cold front approaching the West coast. After the
current NW swell decays, seas will be dominated by local northerlies
and fluctuate with the pulsing wind speeds each afternoon.

&&

.FIRE WEATHER...Conditions are generally calm and dry today with
humidities already touching the upper teens in the hottest valleys.
Winds are mostly weak and terrain driven. Recoveries tonight are
expected to remain moderate to poor with calm winds except some
stronger easterly gusts up to 20 to 25 mph in the higher elevations
of Del Norte County. Humidities are expected to dry over the next
couple of days with poor recoveries at higher elevations and
minimum RHs just above 10 by Tuesday.

Elevated northeasterly winds are expected to mix down Monday
afternoon and overnight with the passage of a shortwave trough
aloft. Gusts at higher elevations may crest above 30 mph. These
winds are expected to be very dry with minimum RHs in the low teens
and upper elevation recoveries very poor in the mid 20s. These
conditions have warranted the issuance of a short fire weather watch
at higher elevation tomorrow afternoon in zones 203 and 204.
Conditions will still be very dry in southern zones, but calmer
terrain focused winds and somewhat better recoveries keep other
zones out of red flag criteria.

Cooler temperatures and moister RH will settle into the area
Wednesday and beyond. A strong upper level trough may bring a slight
chance of showers into next weekend, though guidance remains
uncertain on coverage and intensity. Most guidance points towards
rain being focused on the northern half of the area. /JHW

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Fire Weather Watch from Monday afternoon through Monday
     evening for Lower Middle Klamath-Upper Smith.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory from 11 PM this evening to 3 PM PDT
     Tuesday for Pt St George to Cape Mendocino out 10 nm.

          Small Craft Advisory until 3 AM PDT Monday for Cape
     Mendocino to Pt Arena 10 to 60 nm-Pt St George to Cape
     Mendocino 10 to 60 nm.

          Gale Warning from 3 AM Monday to 6 AM PDT Tuesday for Cape
     Mendocino to Pt Arena 10 to 60 nm-Pt St George to Cape
     Mendocino 10 to 60 nm.

          Small Craft Advisory until 3 PM PDT Tuesday for Cape
     Mendocino to Pt Arena out 10 nm.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Sep 12, 3:13 AM PST, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
413 AM PDT Sun Sep 12 2021

CAZ101>115-131115-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
413 AM PDT Sun Sep 12 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southeastern Mendocino Interior

When
September 12, 2:15 PM PST to September 20, 5:10 PM PST
Where
Southeastern Mendocino Interior forecast zone
Property damage
$18 million
Reported by
Local Official
Coordinates
39.434, -123.432 (the zone’s center; the record gives no point)

The Hopkins Fire started on September 12th due to arson and was contained on September 20th. A total of 46 structures were destroyed near the community of Calpella, and 5 structures were damaged.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2021Every state in 2021This day in weather historyWarnings in California, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984826.